Wyoming, 2018High Wind in Wyoming, April 13, 2018
April 13, 2018 · NWS CYS · 9 events in 5 counties and zones
A period of high winds developed across portions of southeastern Wyoming.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of high winds developed across portions of southeastern Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 13, 10:40 AM MST, 50 minutes earlier.
Area forecast discussion, Apr 13, 10:40 AM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1140 AM MDT Fri Apr 13 2018
.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Fri Apr 13 2018
**Blizzard conditions possible from Chadron southward to Alliance
and Sidney today and tonight
**Still a bit of uncertainty remains for locations near and along
the Interstate 25 corridor
Winter storm currently developing across the Front Range and High
Plains early this morning as the upper level trough appears to
have slowed a bit and is likely closing off from the mean flow
somewhere across western and central Colorado. It is still raining
across western Nebraska with some locations reporting heavy
rainfall and even some thunderstorms across the southern
panhandle. However, the cold air is not far behind as snow has
developed across Converse and Niobrara counties in the last hour
or so. Expect this cold air to gradually move across the area as
the low to midlevels become saturated. Expect rain to change to
snow relatively quick in the next 2 to 4 hours, sooner up north
but after sunrise around Sidney and Scottsbluff. Winds aren't too
bad right now, but these winds will rapidly increase through the
morning. For western Nebraska, did not make many changes to snow
accumulations, especially up north with a general 5 to 10 inches
of snow expected with amounts up to 14 inches possible along and
near the Pine Ridge. Further south, added Banner and Kimball
counties to the Winter Storm Warning since models are now in
better agreement and have initialized better this morning with
higher snowfall rates towards the Wyoming border. Dropped the High
Wind Warning for these two counties, but not because we expected
lower wind speeds, but because snow and blowing snow will likely
be the primary travel impacts instead of just wind. For the rest
of the western Nebraska panhandle, the main forecast concern is
blizzard conditions. Believe the winds will hit criteria, but a
prolonged 3+ hour visibility criteria will be tough to meet since
no model shows a persistent area of heavy snowfall with these
winds. Held off on upgrading to a blizzard warning, although there
is higher than normal confidence for blizzard conditions. Will
keep a strongly worded Winter Storm Warning for now.
Further west, there is still quite a bit of uncertainty towards
the I-25 corridor as models have trended a little further west
with the moderate to heavy snow in addition to blowing snow. Some
models such as the SREF, HRRR, and even the NAM are more bullish
and aggressive from Douglas southward to Wheatland and Cheyenne.
Even the 00z ECMWF has trended west with the overall shield of
precipitation. Other models maintain the drier but very windy
solution, but these are becoming fewer with every operational run.
Decided to increase accumulations and issue a Winter Weather
Advisory for the zones bordering the current Winter Storm
Warnings. It is possible these advisories may be upgraded or
extended further west into the Laramie Range today.
Expect conditions to gradually improve late tonight, mainly after
midnight. However, considerable blowing snow may still be a
problem across the western Nebraska panhandle into early Saturday
with winds still gusting over 40 mph. With low temperatures in the
teens, may see wind chill values as low as -5 degrees.
.LONG TERM...(Saturday through Thursday)
Issued at 300 AM MDT Fri Apr 13 2018
Medium range models/ensembles are in good agreement with the progressive,
amplified large scale flow. Vigorous late season storm over the eastern
Great Plains Saturday morning tracks slowly east toward the Middle MS
Valley through Sunday. Meanwhile, a upper ridge slides eastward across
the Rockies and into the Great Plains Sunday through Monday
resulting in return to warmer than normal temperatures and dry
conditions. Temperatures rebound to above normal by Monday, with
highs back into 60s to lower 70s. Next upper trough and cold
front affect the CWA Tuesday with scattered rain/snow showers and
cooler temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1140 AM MDT Fri Apr 13 2018
IFR to LIFR CIG/VIS in snow/blowing snow will continue this
afternoon along and east of I-25, with occasional MVFR CIG/VIS in
light snow at KRWL and KLAR. Strong and gusty N-NW winds of 25-40 kt
will prevail through late afternoon west of I-25, and into the
evening along and east f I-25. Snowfall will taper off from west to
east this evening.
&&
.FIRE WEATHER...
Issued at 300 AM MDT Fri Apr 13 2018
Minimal Fire Weather concerns this weekend due to much colder
than normal temperatures, widespread snow across the eastern
plains and the mountains, and high humidities. Warmer temperatures
and lower relative humidities are expected early next week, but
critical conditions appear unlikely at this time.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until midnight MDT tonight for WYZ102.
High Wind Warning from 10 AM this morning to midnight MDT
tonight for WYZ106>108-117>119.
Winter Weather Advisory until midnight MDT tonight for WYZ101-
107-108-112-114-119.
NE...Winter Storm Warning until midnight MDT tonight for NEZ002-003-
019>021-054-055-095-096.
&&
SHORT TERM...TJT
LONG TERM...JG/MAJ
AVIATION...MAJ
FIRE WEATHER...TJTHazardous weather outlook, Apr 13, 4:23 AM MST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
523 AM MDT Fri Apr 13 2018
WYZ101>103-106>108-112-114-116>119-141130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Sierra Madre Range-Snowy Range-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
523 AM MDT Fri Apr 13 2018
This hazardous weather outlook is for portions of southeast
Wyoming, mainly along and east of the Laramie Range.
.DAY ONE...TODAY AND TONIGHT
Snow will develop this morning and become heavy at times this
afternoon, mainly east of the Interstate 25 corridor. Travel
impacts are expected today and tonight with moderate or heavy
snow, considerable blowing snow, and very cold wind chills. Travel
may become dangerous or impossible further east near the Nebraska
border. Otherwise, periods of snow with gusts up to 65 mph are
expected along the Interstate 25 corridor and across the Laramie
Range. Although snow accumulations will be lighter compared to
areas further east, hazardous travel conditions are expected,
especially across the mountains and the higher ridges.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Some blowing snow is possible early Saturday morning before
improving conditions are expected through Saturday afternoon.
.Spotter information statement...
Spotters are urged to report snow accumulations to the National
Weather Service.
NEZ002-003-019>021-054-055-095-096-141130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
523 AM MDT Fri Apr 13 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
A Winter Storm Warning remains in effect for all of the western
Nebraska panhandle today and tonight. Any rainfall early this
morning will gradually change to snow and become heavy at times.
Heavy snowfall and winds between 35 to 50 mph will result in
blizzard conditions at times from Chadron southward to Sidney
Nebraska in addition to very cold wind chill values. Dangerous or
impossible travel is expected this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Blowing snow will likely continue into Saturday morning even after
the snowfall has ended across the area. Visibilities around one
quarter mile may linger through the early morning hours,
especially from Alliance to Sidney.
.Spotter information statement...
Spotters are urged to report snow accumulations to the National
Weather Service.
WYZ104-105-109>111-113-115-141130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
523 AM MDT Fri Apr 13 2018
This hazardous weather outlook is for the high valleys of south
central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of light snow are expected this afternoon and tonight,
especially near the mountains. Some travel impacts are possible,
especially along I-80 from Laramie to Rawlins.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required at this time.
In the hours before
Local storm report, Apr 13, 8:23 AM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
923 AM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM HEAVY SNOW 12 WNW HARRISBURG 41.62N 103.95W
04/13/2018 E1.0 INCH BANNER NE CO-OP OBSERVER
1/8TH MILE VISIBILITY WITH WIND SPEEDS OF 20 TO 30 MPH.
&&
RCOXLocal storm report, Apr 13, 9:03 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1003 AM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM HEAVY SNOW 3 E GURLEY 41.32N 102.92W
04/13/2018 E2.0 INCH CHEYENNE NE TRAINED SPOTTER
VISIBILITY 100-150FT. HEAVY WET SNOW WITH STRONG WINDS
CAUSING TREE LIMBS TO BREAK.
&&
RCOXLocal storm report, Apr 13, 10:08 AM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1108 AM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW DALTON 41.41N 102.97W
04/13/2018 M5.0 INCH CHEYENNE NE CO-OP OBSERVER
&&
MJAMSKILocal storm report, Apr 13, 11:08 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1208 PM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HEAVY SNOW 2 E GURLEY 41.32N 102.94W
04/13/2018 M4.0 INCH CHEYENNE NE TRAINED SPOTTER
3 INCHES OF SNOW 1 INCH OF SLUSH. TREES ARE BENT OVER
FROM THE SNOW. 2FT DRIFTS IN SHELTERED AREAS.
&&
RCOXLocal storm report, Apr 13, 11:19 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1219 PM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HEAVY SNOW 6 NE ALLIANCE 42.16N 102.79W
04/13/2018 E5.0 INCH BOX BUTTE NE TRAINED SPOTTER
&&
RCOXLocal storm report, Apr 13, 11:25 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HEAVY SNOW SE CHADRON 42.83N 103.00W
04/13/2018 E4.0 INCH DAWES NE TRAINED SPOTTER
VISIBILITY IS AROUND 1/4 OF A MILE.
&&
RCOXHigh Wind, South Laramie Range Foothills
- When
- April 13, 11:30 AM MST to 4:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher.
High Wind, Central Laramie County
- When
- April 13, 12:55 PM MST to 6:55 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher.
High Wind, Central Laramie County
- When
- April 13, 1:15 PM MST to 7:45 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 373 measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 13/1340 MST.
High Wind, Central Laramie County
- When
- April 13, 1:45 PM MST to 7:45 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at the Cheyenne Airport measured sustained winds of 40 mph or higher.
High Wind, East Platte County
- When
- April 13, 2:00 PM MST to 6:00 PM MST
- Where
- East Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The RAWS sensor at Guernsey measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- April 13, 3:00 PM MST to 4:20 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, East Laramie County
- When
- April 13, 3:15 PM MST to 5:55 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at the Pine Bluffs Airport measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- April 13, 3:45 PM MST to 7:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- April 13, 4:00 PM MST to 7:40 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, April 13 to 14, 20181 death · $8.9 million · EF2 · 27 events
- Tornadoes and Hail in Arkansas, April 13, 20184 injured · $639,000 · EF2 · 10 events
- Blizzard and Hail in Nebraska, April 13 to 14, 20181 death · $50,000 · 0.75 in hail · 28 events
- Tornadoes and Flash Flooding in Missouri, April 13, 2018$440,000 · EF2 · 25 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$932,000 · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$295,000 · EF2 · 10 events
- Blizzard in Minnesota, April 13 to 15, 20181 death · 8 events
- Tornadoes and Flash Flooding in Arkansas, April 13 to 14, 2018$486,000 · EF1 · 38 events
- Hail and Damaging Winds in Iowa, April 13, 2018$1.3 million · 1.75 in hail · 39 events
- Blizzard and Winter Storm in Wisconsin, April 13 to 16, 2018$1.6 million · 33 events
- Blizzard and Winter Storm in Nebraska, April 13 to 14, 2018$2.2 million · 16 events
- Hail and Damaging Winds in Texas, April 13, 2018$26,000 · 2 in hail · 95 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764217, 764223, 764229, 764227, 764212, 764209, 764233, 764220, 764215.